“Heroin overdose deaths in the Unites States more than tripled from 2010 to 2014, reaching almost 11,000 per year. Despite the use of the term 'overdose,' many of these victims died after self-administering an amount of opiate that would not be expected to be fatal for these drug-experienced, and drug-tolerant, individuals. Various explanations of this overdose mystery have been proposed.”
Source:The Heroin Overdose Mystery, Current Directions in Psychological Science, Dec 2016
Author of the paper, Professor Shepard Siegel at the Department of Psychology, Neuroscience and Behaviour, McMaster University, US, suggests that these types of reaction might be an extreme version of a Pavlovian response :
“Organisms associate cues present at the time of drug administration with the systemic effect of the drug. These drug-predictive cues come to elicit responses that attenuate the effect of a drug. Such anticipatory conditional responses mediate chronic tolerance. If the drug is administered in the presence of novel cues, tolerance fails to occur and the victim suffers an overdose.”
Ideas for new topics, and suggested additions / corrections for old ones, are always welcome.
If you have skills or interests in a particular field, and have suggestions for Wikenigma, get in touch !
Or, if you'd like to become a regular contributor . . . request a login password. Registered users can edit the entire content of the site, and also create new pages.
( The 'Notes for contributors' section in the main menu has further information and guidelines etc.)
You are currently viewing an auto-translated version of Wikenigma
Please be aware that no automatic translation engines are 100% accurate, and so the auto-translated content will very probably feature errors and omissions.
Nevertheless, Wikenigma hopes that the translated content will help to attract a wider global audience.